Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 156, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 9, 2020, 2:27 AM CDT for 4 counties in Minnesota. It was in force for 29 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2020, 2:27 AM CDT (07:27 UTC)
- Expired
- Jul 9, 2020, 2:56 AM CDT
- In force
- 29 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Becker County, MN, Clearwater County, MN, Hubbard County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 177 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 2:31 AM CDT | TSTM WND GST 75 | 2 Ssw Park Rapids, MN | ADDITIONAL PEAK WIND MEASURED AT THE PARK RAPID AIRPORT /KPKD/. |
| Jul 9, 2:35 AM CDT | TSTM WND DMG | Dorset, MN | A FEW TREES BLOWN DOWN. |
| Jul 9, 2:40 AM CDT | TSTM WND DMG | 1 W Nevis, MN | NUMEROUS TREES DOWN AT SHALLOW LAKE. |
| Jul 9, 2:45 AM CDT | TSTM WND DMG | Nevis, MN | NUMEROUS TREES DOWN AT SHALLOW LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 7.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
236
WUUS53 KFGF 090727
SVRFGF
MNC005-029-057-159-090830-
/O.NEW.KFGF.SV.W.0156.200709T0727Z-200709T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
227 AM CDT Thu Jul 9 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Hubbard County in north central Minnesota...
Northern Wadena County in central Minnesota...
Northeastern Becker County in northwestern Minnesota...
Southeastern Clearwater County in northwestern Minnesota...
* Until 330 AM CDT.
* At 227 AM CDT, severe thunderstorms were located along a line
extending from near Many Point Lake to near Camp Wilderness to
Huntersville, moving northeast at 45 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Park Rapids, Menahga, Bad Medicine Lake, Akeley, Nevis, Lake George
and Many Point Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4680 9479 4660 9478 4656 9501 4683 9524
4706 9580 4715 9560 4715 9556 4717 9555
4740 9506 4732 9466 4680 9466
TIME...MOT...LOC 0727Z 241DEG 38KT 4708 9561 4701 9494 4676 9488
HAIL...0.88IN
WIND...70MPH
$$
CJ2 follow-up statements
595
WWUS53 KFGF 090748
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
248 AM CDT Thu Jul 9 2020
MNC159-090758-
/O.CAN.KFGF.SV.W.0156.000000T0000Z-200709T0830Z/
Wadena MN-
248 AM CDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WADENA COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4687 9509 4715 9549 4740 9506 4732 9466
4680 9466
TIME...MOT...LOC 0748Z 241DEG 38KT 4718 9535 4711 9468 4686 9462
$$
MNC005-029-057-090830-
/O.CON.KFGF.SV.W.0156.000000T0000Z-200709T0830Z/
Hubbard MN-Becker MN-Clearwater MN-
248 AM CDT Thu Jul 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR HUBBARD...NORTHEASTERN BECKER AND SOUTHEASTERN CLEARWATER
COUNTIES...
At 248 AM CDT, severe thunderstorms were located along a line
extending from near Long Lost Lake to near Benedict to near Oshawa,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Park Rapids, Bad Medicine Lake, Akeley, Nevis, Lake George, Laporte
and Camp Wilderness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4687 9509 4715 9549 4740 9506 4732 9466
4680 9466
TIME...MOT...LOC 0748Z 241DEG 38KT 4718 9535 4711 9468 4686 9462
HAIL...0.88IN
WIND...60MPH
$$
CJ296
WWUS53 KFGF 090756
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
256 AM CDT Thu Jul 9 2020
MNC005-029-057-090805-
/O.CAN.KFGF.SV.W.0156.000000T0000Z-200709T0830Z/
Hubbard MN-Becker MN-Clearwater MN-
256 AM CDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR HUBBARD...NORTHEASTERN BECKER
AND SOUTHEASTERN CLEARWATER COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
LAT...LON 4687 9509 4715 9549 4740 9506 4732 9466
4680 9466
TIME...MOT...LOC 0754Z 241DEG 38KT 4721 9526 4714 9459 4689 9453
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:27 PM CDT, 3 hours earlier.
Area forecast discussion, Jul 8, 11:27 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Grand Forks ND 1127 PM CDT Wed Jul 8 2020 .UPDATE... Issued at 1126 PM CDT Wed Jul 8 2020 Storms have been blossoming again across the southern FA. A ton of CAPE still exists there with precipitable water values near 1.5 inches. The surface wind field is pretty weak, but there is likely an elevated boundary across the far southern Red River Valley into adjacent areas of west central Minnesota. The HRRR has been showing that potential for the next couple of hours. However, other high resolution models have nothing there. Will therefore extend precipitation chances in that area into the early overnight hours. UPDATE Issued at 912 PM CDT Wed Jul 8 2020 One storm cell remains in the Wadena area right now, but most activity has shifted east of the FA. The rest of the area is seeing a nice evening, with light winds and decreasing clouds. UPDATE Issued at 645 PM CDT Wed Jul 8 2020 Isolated storm cells have produced a long track tornado south of Dalton, and recent reports have another tornado now over southeast Otter Tail County. So for another hour or so, there is still a threat of severe weather over our far southeast FA. After this moves out, a quiet night is expected. && .SHORT TERM...(This evening through Thursday night) Issued at 301 PM CDT Wed Jul 8 2020 A cold front continues slowly pushing across the region today. Early this afternoon, the location is along a line from Frederick, to Fargo, to Cass Lake. MLCAPE along the front remains in the 2000 to 3500 J/Kg range with enough CIN to provide moderate capping into the afternoon. Effective bulk shear is as high as 35 to 40 knots. Development of a few light showers ahead of the main front has been observed, with very little in the way of sustainable updrafts thus far. However, as the front pushes onward, we should see an interaction that allows for limited thunderstorm development during the mid-afternoon although much of the strongest activity should remain to our east and southeast. Weather-related impacts are possible should strong storms develop, with Fergus Falls, to Park Rapids line and eastward being the primary focus through the afternoon hours. Potential risks include 1 inch hail and wind gusts up to 60 mph. Much quieter weather prevails tonight into Thursday, with mostly clear skies and slightly cooler highs in the lower to middle 80s. Look for breezy west winds during the afternoon, especially for the Devils Lake Basin, where we could see 15 to 20 mph sustained winds and gusts to near 30 mph. .LONG TERM...(Friday through Wednesday) Issued at 301 PM CDT Wed Jul 8 2020 Chances for impactful weather will come mainly on Sat and early next week, in the form of strong to isolated svr tstms. It will be humid, but temps will hover near average levels for mid July. Zonal upper flow will be in place to start of Fri, leaving us dry with near average aftn temps in the 80s. Upper wave pinching down out of southern Canada Fri night into Sat would be impetus for concurrent convection. A boundary draped from central ND through MN Lakes country could be the forcing focus. NW flow would then follow for Sun, providing more in the way of fair weather. Upper ridge followed by SW flow early next week will provide a bit more heat along with increasing humidity. Surface features entering the picture during Mon should lead to more tstms with a lingering boundary draped over the area continuing the activity intermittently through Tue. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1126 PM CDT Wed Jul 8 2020 Pretty much kept the ideas and timing from the 00Z set of TAFs, but tweaked a few lines here and there. The main impact will be increasing winds through the morning, then a fairly gusty period from mid to late morning through most of the afternoon. These speeds should decrease again by early evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...Lynch LONG TERM...WJB AVIATION...Godon
Hazardous weather outlook, Jul 8, 9:06 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 906 PM CDT Wed Jul 8 2020 MNZ001>009-013>017-022-023-027>029-NDZ006>008-014>016-024-026>030- 038-039-049-052>054-100215- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-West Becker-East Becker-Wilkin-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 906 PM CDT Wed Jul 8 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There are chances for thunderstorms Friday into Saturday as well as into next week. Storms are not expected to be severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ024-030>032-040-100215- Hubbard-West Otter Tail-East Otter Tail-Wadena-Grant- 906 PM CDT Wed Jul 8 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Tonight Isolated thunderstorms are expected until 10 PM. A few storms may be severe bringing the chance for 60 mph winds and quarter sized hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There are chances for thunderstorms Friday into Saturday as well as into next week. Storms are not expected to be severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 9, 1:44 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
144 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL PARK RAPIDS 46.92N 95.06W
07/09/2020 M2.00 INCH HUBBARD MN PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM PARK
RAPIDS. PIC RELAYED THRU SOCIAL MEDIA FROM
PUBLIC. CHAT WITH EM AND FROM PIC AGREE ON
2.0 INCH SIZE.
&&Special weather statement, Jul 9, 1:44 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
144 AM CDT Thu Jul 9 2020
MNZ003-024-027-028-030>032-090730-
West Becker MN-Wadena MN-East Otter Tail MN-East Becker MN-Clay MN-
Hubbard MN-West Otter Tail MN-
144 AM CDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...SOUTHWESTERN
HUBBARD...WADENA...NORTHERN OTTER TAIL AND BECKER COUNTIES UNTIL 230
AM CDT...
At 143 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Park to Frazee to near Deer Creek.
Movement was northeast at 50 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Detroit Lakes, Park Rapids, Perham, Pelican Rapids, Ottertail Lake,
Frazee and Menahga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4626 9578 4662 9628 4663 9628 4663 9630
4670 9639 4714 9566 4701 9504 4675 9479
4660 9478
TIME...MOT...LOC 0643Z 237DEG 45KT 4682 9610 4672 9568 4644 9538
CJLocal storm report, Jul 9, 1:48 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
148 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL DORSET 46.96N 94.95W
07/09/2020 M2.00 INCH HUBBARD MN PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM DORSET.
TIME UPDATED TO REFLECT MESSAGE FROM EM.
&&Local storm report, Jul 9, 1:50 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
150 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND GST 2 W TENNEY 46.04N 96.50W
07/09/2020 M60 MPH WILKIN MN MESONET
MEASURED BY MN DOT RWIS.
&&Local storm report, Jul 9, 1:52 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
152 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND GST 1 W FERGUS FALLS 46.28N 96.09W
07/09/2020 M55 MPH OTTER TAIL MN AWOS
&&Special weather statement, Jul 9, 2:26 AM CDT, 1 minute before
Special Weather Statement
National Weather Service Grand Forks ND
226 AM CDT Thu Jul 9 2020
MNZ017-024-090830-
Hubbard MN-South Beltrami MN-
226 AM CDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUBBARD AND
SOUTHEASTERN BELTRAMI COUNTIES UNTIL 330 AM CDT...
At 226 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bemidji, moving east at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Bemidji, Blackduck, Wilton, Tenstrike, Lavinia, Turtle River and
Hines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4741 9467 4734 9467 4742 9507 4770 9502
4785 9450 4785 9442 4741 9442
TIME...MOT...LOC 0726Z 260DEG 25KT 4745 9495
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:06 PM CDT | Special Weather Statement | FGF | Wadena | 39 min |
| Jul 8, 10:26 PM CDT | Special Weather Statement | FGF | Hubbard | 64 min |
| Jul 8, 10:35 PM CDT | Special Weather Statement | FGF | Wadena | 55 min |
| Jul 8, 10:52 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 53 min |
| Jul 8, 11:14 PM CDT | Special Weather Statement | FGF | Wilkin | 46 min |
| Jul 8, 11:26 PM CDT | Special Weather Statement | FGF | Wadena | 64 min |
| Jul 8, 11:27 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 63 min |
| Jul 8, 11:33 PM CDT | Special Weather Statement | FGF | Otter Tail | 57 min |
| Jul 8, 11:36 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 12 min |
| Jul 8, 11:38 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 52 min |
| Jul 9, 12:02 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 58 min |
| Jul 9, 12:10 AM CDT | Special Weather Statement | FGF | Wilkin | 65 min |
| Jul 9, 12:14 AM CDT | Special Weather Statement | FGF | Grant | 61 min |
| Jul 9, 12:25 AM CDT | Special Weather Statement | FGF | Hubbard | 65 min |
| Jul 9, 12:27 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 33 min |
| Jul 9, 12:30 AM CDT | Severe Thunderstorm Warning | FGF | Becker | 30 min |
| Jul 9, 12:33 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 27 min |
| Jul 9, 12:50 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 40 min |
| Jul 9, 1:04 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard | 56 min |
| Jul 9, 1:17 AM CDT | Special Weather Statement | FGF | Otter Tail, Wilkin | 43 min |
| Jul 9, 1:23 AM CDT | Special Weather Statement | FGF | Hubbard | 67 min |
| Jul 9, 1:44 AM CDT | Special Weather Statement | FGF | Becker, Otter Tail, Wadena | 46 min |
| Jul 9, 2:05 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 39 min |
| Jul 9, 2:13 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 30 min |
| Jul 9, 2:26 AM CDT | Special Weather Statement | FGF | Beltrami | 64 min |
| Jul 9, 3:00 AM CDT | Special Weather Statement | FGF | Clearwater, Mahnomen | 60 min |
| Jul 9, 3:46 AM CDT | Special Weather Statement | FGF | Beltrami, Clearwater | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.